Hail, Laramie
- When
- August 11, 12:18 PM MST
- Where
- Laramie County, 3.75 mi WSW of Arcola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.070, -104.520
A severe thunderstorm moved across the Hillsdale area producing hail stones reported up to one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved across the Hillsdale area producing hail stones reported up to one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 10:20 AM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion...Resent
National Weather Service Cheyenne WY
1120 AM MDT Tue Aug 11 2020
.UPDATE...
Issued at 1120 AM MDT Tue Aug 11 2020
Made minor adjustments to the grids for today. Visible satellite
imagery showed moderate CU forming over the higher terrain as
convective temperatures were reached. Latest SPC mesoanalysis
showed 1000-2000 j/kg CAPE across the NE Panhandle. Latest CAM
guidance indicates widely scattered thunderstorms developing along
the Front Range shortly after midday and moving east into the
eastern WY plains and NE Panhandle this afternoon and early evening.
The 1630Z SPC Day1 outlook extended the Slight Risk for severe
thunderstorms south to include Morrill and Cheyenne Counties in
the Panhandle. Primary hazards will be large hail and damaging
downburst winds. Also, raised afternoon temperatures for the high
plains by a couple degrees. Updates sent.
&&
.SHORT TERM...(Today and tonight)
Issued at 300 AM MDT Tue Aug 11 2020
Forecast challenges deal with mainly fire weather concerns across
our western fire weather zones...followed by severe thunderstorm
chances in the Panhandle today. See fire weather discussion below.
Currently...Frontal boundary lays roughly along the Wyoming/Nebraska
stateline this morning at 2AM. East of the front...seeing 60 Tds.
Southeast Wyoming plains stations reporting Tds in the 50s...while
west of the Laramie Range...30 Tds reported at Rawlins. Looks like
a low level jet has set up over the Panhandle with southerly winds
gusting in the 30 to 35kt range on METARS out there. Looks like
the stage is set for possible severe storms in the Panhandle today.
Latest HRRR and NMM Hires guidance showing storms developing along
the Laramie Range after 1PM today and move east through the
afternoon. Looks like strong winds will be the main hazard as
forecast soundings showing high based storms. The exception to
this may be the northern Panhandle (Alliance and Chadron) where
better moisture and great shear develops this afternoon for large
hail to possibly be the main hazard. 21Z NAM MUCAPE up near 2500
J/KG over both DAwes and Box Butte Counties. SPC has a Slight
Risk area identified in this area with a Marginal Risk outlined
across the rest of the Panhandle.
To our west across Carbon...Converse and Albany Counties...dry and
breezy expected again today. Previously issued Red Flag Warnings
look good today. GFS 700mb winds around 20-25kts through the day.
Very high mixing on soundings up to 500mbs...possibly higher as we
have seen gusts in to mid to upper 30 mph range across Carbon and
Albany Counties the past several days with similar winds.
.LONG TERM...(Wednesday through Monday)
Issued at 300 AM MDT Tue Aug 11 2020
Similar fire weather concerns for Wednesday As ridge axis shifts
east and much drier air moves into our eastern fire weather zones
all the way to the Panhandle. Not seeing the strong winds out
there in the Panhandle just right yet though. But zones west look
to see 25-30kts once again Wednesday. Did issue a Fire Weather
Watch for the same zones we have in todays Red Flag Warning. Later
shifts will have to watch out for expansion of fire weather
headlines east...if sounding show stronger mixing.
Another front expected Thursday afternoon to backdoor us across
the Panhandle and northern zones. Looks like Thursday will see
stronger winds over Wednesday out ahead of that front. This may be
the day all of the CWA ends up in fire headlines. 850mb winds in
the Panhandle forecast at 35kts on the GFS. If this looks similar
tonight...will likely issue a Fire Weather Watch Wednesday morning
for the Panhandle.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 1115 AM MDT Tue Aug 11 2020
VFR prevailing at all terminals through the period. Expect wdly
sctd showers and tstms initially over se Wy early this afternoon,
moving east over the Neb Panhandle late afternoon/early evening.
Brief MVFR visibilities and gusty winds associated with stronger
activity.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Tue Aug 11 2020
A frontal boundary lays across the Nebraska Panhandle this morning
with a ridge of high pressure from western Colorado to
northwestern Wyoming. Between these two features...winds are
expected to remain strong across western Converse...all of Carbon
and northern Albany Counties today and tomorrow. Red Flag Warnings
and Fire Weather Watches are in effect for FWZs 301 through 308
today and Wednesday for gusty winds and low humidity. These gusty
winds and low humidity expected to continue occurring each day
through at least the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>308.
Fire Weather Watch from Wednesday morning through Wednesday
evening for WYZ301>308.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...RE
FIRE WEATHER...GCCHazardous Weather Outlook National Weather Service Cheyenne WY 1100 AM MDT Tue Aug 11 2020 WYZ101>105-109>115-121700- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1100 AM MDT Tue Aug 11 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Warm, dry and breezy conditions will develop across western Niobrara, Converse, Albany and Carbon Counties today. A Red Flag Warning is in effect until 8 PM this evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Warm, dry and windy weather will continue each day for areas along and west of the Laramie Range. A Fire Weather Watch is in effect Wednesday. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ106>108-116>119-121700- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1100 AM MDT Tue Aug 11 2020 This hazardous weather outlook is for the western Nebraska Panhandle and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms will develop along the Laramie Range early this afternoon and move east into the western Nebraska Panhandle through early evening. A few of the storms are expected to become severe with damaging downburst winds and large hail across the Panhandle. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Warm, dry and windy conditions are expected Thursday across the southeast Wyoming plains and western Nebraska Panhandle. Critical fire weather conditions will be possible late Thursday morning through the afternoon. .Spotter information statement... Spotter activation may be required across the western Nebraska Panhandle from 4 PM through 8 PM this evening.
Special Weather Statement National Weather Service Cheyenne WY 116 PM MDT Tue Aug 11 2020 WYZ118-119-112000- Central Laramie County WY-East Laramie County WY- 116 PM MDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 200 PM MDT... At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near Carpenter, or 18 miles east of Cheyenne, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pine Bluffs. This includes Interstate 80 in Wyoming between mile markers 386 and 402. LAT...LON 4102 10451 4110 10454 4126 10406 4105 10407 TIME...MOT...LOC 1915Z 254DEG 31KT 4108 10445 Emanuel
The Cheyenne radar (KCYS), 26 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913242.